Dr. Ellen Vora, MD on ADD & ADHD Medication Side Effects

ADD and ADHD are increasingly common issues. It’s estimated that 4.4% of adults have ADHD — though this is an admittedly low estimate — and the number is much higher for kids: 11%. What’s worse is that these numbers are continuing to rise. That means that a huge number of Americans are prescribed stimulants from an early age. According to integrative psychiatrist Dr. Ellen Vora, these stimulants are very effective, but the side effects of ADHD medications may far outweigh the benefits.
*This is a short clip from our interview with Dr. Vora. Click here to watch the whole thing!*
One of the major issues with the stimulants used to treat ADHD is, counterintuitively, the fact that they’re so effective. Dr. Vora points out that with a lot of mental health medications, we don’t actually know if they work; antidepressants, for instance, perform equally as well as a placebo for mild to moderate depression. But, according to Vora, “the stimulants, they work.”
That means that many people diagnosed with ADHD get on these drugs early, and stay on them for a long time, and that’s where the issues arise. Dr. Vora has a lot of patients who have been on stimulants for many years, often since childhood, and this can lead to long-term issues and difficulties upon reaching adulthood.
“There’s a real psychological and physiological dependence,” Vora says, explaining that many of her patients tell her that they can’t even get out of bed until they’ve had their Adderall (or Vyvanse, or Ritalin, or Concerta…). Because of the strength of these drugs, and the length of time most people take them, going off of ADHD medications can have its own set of side effects.
Vora says that the stimulants give people a sense of false energy and alertness, allowing them to skimp on nutrition and sleep and still perform at an extremely high level. So when the medications are removed, there’s a “comeuppance,” as Vora describes it. This can manifest in people being glued to their couch, depressed, burned out, and insatiably hungry, as well as contributing to adrenal fatigue.
Vora has also seen ADHD medication impact patients’ gut health: she attributes this to the fact that stimulants prevent your parasympathetic nervous system (aka the “rest and digest” system) from ever activating. Over the years, this can do serious damage to your body and your gut, because it’s never given the opportunity to rest, repair itself, and digest properly.
Because of all of the above, it can take months, even years, to get off these powerful stimulants.
“These medications are not benign,” Vora reiterates. “I don’t dispute that some people really have true blue ADHD symptoms, I just think that there’s a better way of managing it, and I hope that people can learn about that alternative so they can do that before getting themselves on this path of years of medication.”
Watch our full interview with Vora to hear more about how gut health impacts your mental health, why anxiety and depression aren’t just genetic, the importance of sleep, and much more.

More from WellBe:
Why Valuing Sleep Can Affect Your Mental Health
How Integrative Psychiatrist Dr. Ellen Vora Uses Acupuncture During Therapy
Share with Friends and Family

COMMENTS

Leave a Reply

Your email address will not be published. Required fields are marked *

Instagram: Wellness Tips & Quotes